Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 138, NWS Springfield, MO

June 16, 20124 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 16, 2012, 10:25 PM CDT for 4 counties in Missouri. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2012, 10:25 PM CDT (03:25 UTC)
Expired
Jun 16, 2012, 11:15 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Maries County, MO, Miller County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 03:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 10:32 PM CDTTSTM WND DMG2 Wnw Dixon, MOPUBLIC REPORTS TREES AND POWER LINES DOWN ON HIGHWAY 133 WEST OF DIXON.
Jun 16, 10:50 PM CDTTSTM WND DMGCrocker, MOTREES DOWN IN CROCKER ON HIGHWAY 133.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KSGF 170325
SVRSGF
MOC125-131-161-169-170415-
/O.NEW.KSGF.SV.W.0138.120617T0325Z-120617T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1025 PM CDT SAT JUN 16 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MARIES COUNTY IN CENTRAL MISSOURI...
  SOUTHEASTERN MILLER COUNTY IN CENTRAL MISSOURI...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN PULASKI COUNTY IN CENTRAL MISSOURI...

* UNTIL 1115 PM CDT

* AT 1021 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CROCKER...
  AND MOVING SOUTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...PUBLIC. 60 MPH WINDS REPORTED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

  60 MPH WINDS WERE REPORTED WITH THIS STORM IN DIXON.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESVILLE...ROLLA...CROCKER...DIXON...ST. ROBERT...NEWBURG...
  DOOLITTLE...DEVIL'S ELBOW...JEROME AND NORTHEASTERN FORT LEONARD
  WOOD.

INTERSTATE 44 BETWEEN MILE MARKERS 156 AND 185 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3779 9177 3779 9180 3776 9181 3761 9202
      3801 9241 3814 9219 3791 9159
TIME...MOT...LOC 0324Z 301DEG 27KT 3800 9225

HAIL...1.00IN
WIND...60 MPH

$$

LINDENBERG
3 follow-up statements
621 
WWUS53 KSGF 170342
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1042 PM CDT SAT JUN 16 2012

MOC125-131-161-169-170415-
/O.CON.KSGF.SV.W.0138.000000T0000Z-120617T0415Z/
MARIES MO-MILLER MO-PHELPS MO-PULASKI MO-
1042 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
PULASKI...PHELPS...SOUTHEASTERN MILLER AND SOUTHWESTERN MARIES
COUNTIES UNTIL 1115 PM CDT...

AT 1038 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DIXON...AND
MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
ROLLA...NEWBURG...DOOLITTLE...DEVIL'S ELBOW...JEROME AND NORTHEASTERN
FORT LEONARD WOOD.

INTERSTATE 44 BETWEEN MILE MARKERS 156 AND 183 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3791 9159 3779 9177 3779 9180 3776 9181
      3761 9202 3801 9241 3808 9212
TIME...MOT...LOC 0342Z 301DEG 27KT 3793 9210

HAIL...1.00IN
WIND...60 MPH

$$

LINDENBERG
189 
WWUS53 KSGF 170402
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1102 PM CDT SAT JUN 16 2012

MOC125-131-170411-
/O.CAN.KSGF.SV.W.0138.000000T0000Z-120617T0415Z/
MARIES MO-MILLER MO-
1102 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MILLER AND
SOUTHWESTERN MARIES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3779 9177 3779 9180 3776 9181 3761 9202
      3798 9239 3801 9214 3781 9174
TIME...MOT...LOC 0401Z 301DEG 27KT 3785 9195

$$

MOC161-169-170415-
/O.CON.KSGF.SV.W.0138.000000T0000Z-120617T0415Z/
PHELPS MO-PULASKI MO-
1102 PM CDT SAT JUN 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR PULASKI AND
SOUTHWESTERN PHELPS COUNTIES UNTIL 1115 PM CDT...

AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
ST. ROBERT...AND MOVING SOUTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...PUBLIC.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PHELPS COUNTY.

INTERSTATE 44 BETWEEN MILE MARKERS 156 AND 180 WILL ALSO BE IMPACTED
BY THE SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3779 9177 3779 9180 3776 9181 3761 9202
      3798 9239 3801 9214 3781 9174
TIME...MOT...LOC 0401Z 301DEG 27KT 3785 9195

HAIL...1.00IN
WIND...60 MPH

$$
430 
WWUS53 KSGF 170412
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 PM CDT SAT JUN 16 2012

MOC161-169-170423-
/O.EXP.KSGF.SV.W.0138.000000T0000Z-120617T0415Z/
PHELPS MO-PULASKI MO-
1112 PM CDT SAT JUN 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI AND SOUTHWESTERN
PHELPS COUNTIES WILL EXPIRE AT 1115 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3779 9177 3779 9180 3776 9181 3761 9202
      3798 9239 3801 9214 3781 9174
TIME...MOT...LOC 0413Z 301DEG 27KT 3780 9185

$$

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:06 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 6:06 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 PM CDT SAT JUN 16 2012

...UPDATE TO AVIATION...

.DISCUSSION...
/ISSUED 301 PM CDT SAT JUN 16 2012/

MESOSCALE CONVECTIVE DISCUSSION...///ISSUED 230 PM CDT SAT JUN 16
2012///

THROUGH 2PM...AN AREA OF SURFACE LOW PRESSURE HAS SHIFTED OVER
SOUTHWESTERN IOWA/NORTHWESTERN MISSOURI. ON THE NORTHERN
EDGE...STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FAR
NORTHERN FLANK OF A SURFACE FRONTAL BOUNDARY ACROSS FAR
NORTHWESTERN MISSOURI. THIS BOUNDARY EXTENDS SOUTHWEST INTO
EASTERN KANSAS...HIGHLIGHTED BY AN AXIS OF STEEP MID- LEVEL LAPSE
RATES AND A RIDGE OF LOW LEVEL THETA-E DIFFERENTIALS OF 25 TO 30
K. CONVECTION WILL CONTINUE ACROSS NORTHWESTERN
MISSOURI...SPREADING SOUTH AND EAST ALONG THE BOUNDARY THROUGH THE
EVENING. SPECIAL 18Z SOUNDING FROM KSGF SHOWS A SLIGHT CAPPING
INVERSION OVER SOUTHWESTERN MISSOURI...BUT WITH CLEARING AHEAD OF
THE BOUNDARY...EXPECT THE CAP TO ERODE WITH TIME THIS AFTERNOON
AS INSTABILITY INCREASES AHEAD OF THE BOUNDARY. LOOK FOR MLCAPE
VALUE NEAR 2000 J/KG ACROSS CENTRAL MISSOURI LATER THIS
AFTERNOON/EARLY EVENING. CURRENT SAT IMAGE (IR/VIS) SHOWS THE
MCV/SFC LOW QUITE WELL ACROSS SOUTHWESTERN IOWA/NORTHWESTERN
MISSOURI...AS WELL AS THE BOUNDARY...INDICATED BY A NARROW BAND OF
STRATOCU FROM NORTHERN MO INTO SOUTHEASTERN KS.

FOR NOW...EXPECT THUNDERSTORMS TO MOVE INTO CENTRAL MISSOURI LATER
THIS AFTERNOON/EARLY EVENING...WITH THE PROGRESSION OF THE FRONTAL
BOUNDARY. STORMS WILL LIKELY SPREAD SOUTHWARD ALONG THE
BOUNDARY...WITH BEST CHANCES FOR STRONG TO SEVERE STORMS NORTH OF
I-44. WITH HIGH THETA-E DIFFERENTIALS AND INCREASING LOW LEVEL
DEW POINT DEPRESSIONS...EXPECT DAMAGING WIND GUSTS TO BE A PRIMARY
CONCERN ALONG WITH SEVERE HAIL...UP TO 1 INCH.

KURTZ

GENERAL DISCUSSION (SUNDAY THROUGH SATURDAY)...

THE MAIN FCST CONCERNS WILL BE IN THE NEAR TERM WITH STRONG/SEVERE
THUNDERSTORM CHANCES. SEE THE LATEST LOCAL MESOSCALE UPDATE ISSUED
AT 230 PM.

FOR SUNDAY...EITHER THE TAIL END OF A WEAKENING SYNOPTIC SCALE
SFC FRONT OR LEFT OVER CONVECTIVE DEBRIS BOUNDARIES MAY BE IN PLACE
NEAR OR OVER THE REGION. THE LOCATION OF THE BOUNDARIES AND THE
DEGREE OF AFTERNOON DIURNAL INSTABILITY WILL DETERMINE WHEN/WHERE
ANY ADDITIONAL THUNDERSTORMS WILL DEVELOP. FOR NOW HAVE CONTINUED
WITH GENERAL CHANCE CATEGORY (30-40 PERCENT POPS). STRONGER STORMS
WILL BE POSSIBLE...BUT CONDITIONAL BASED ON THE DEGREE OF
INSTABILITY WHICH IS IN SOME QUESTION GIVEN UNCERTAINTIES IN THE
EVOLUTION OF NEAR TERM CONVECTION.

UPPER LEVEL RIDGING IS STILL PROGGED TO BUILD NORTH INTO THE MID MS
AND OH VLYS MON-TUE AS A LONGWAVE TROUGH DEVELOPS OVER WESTERN NOAM.
THIS WILL LIMIT RAIN CHANCES AND KEEP TEMPERATURES ABOVE NORMAL THROUGH
MID WEEK AT LEAST. BY THU-FRI THE SHORTWAVE WILL MOVE FROM THE
PLAINS INTO THE GREAT LAKES FLATTENING THE UPPER RIDGE WITH A
TRAILING SFC FRONT MOVE SSE INTO THE REGION. A MORE AMPLIFIED
UPPER PATTERN IS THEN DEPICTED BY THE ECMWF AND GFS LATE IN THE
WEEK (FRI INTO SAT) WITH A UPPER RIDGE BUILDING OVER THE
ROCKIES...THEN SHIFTING EAST TO THE CNTRL CONUS BY DAY 7 (SAT). IT
LOOKS LIKE OUR BEST CHANCES FOR PRECIP WILL BE WITH THAT TRAILING
FRONT LATE THU AND FRI BUT IT DOESN'T LOOK LIKE ANYTHING TO GET
TOO EXCITED ABOUT AT THIS POINT IN TERMS OF WIDESPREAD HEAVIER
RAINFALL.

DSA

&&

.AVIATION...

FOR THE 00Z TAFS...SOME ISOLATED SHRA/TSRA DEVELOPING WITHIN AN
AREA OF MODERATE/STRONG INSTABILITY OVER SOUTHWEST MISSOURI. MAIN
CONVECTION AHEAD OF BOUNDARY AND ASSOCIATED WITH SHORTWAVE
TRACKING ACROSS EASTERN MISSOURI WITH MORE ORGANIZED CONVECTION
OVER CENTRAL MO. BELIEVE THE MAIN CONVECTION ASSOCIATED WITH THESE
FEATURES WILL REMAIN NORTH OF THE AVIATION FORECAST POINTS. WILL
INCLUDE CB/VCTS WORDING FOR A FEW HOURS THIS EVENING FOR 3 TAF
SITES FOR ISOLATED CONVECTION OCCURRING IN THE INSTABILITY.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 16, 8:02 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
802 PM CDT SAT JUN 16 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
802 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  A COLD FRONT WAS AIDING IN THE DEVELOPMENT OF STRONG TO SEVERE
  THUNDERSTORMS OVER CENTRAL MISSOURI EARLY THIS EVENING. THE
  FRONT WILL GRADUALLY SHIFT SOUTHWARD IN THE MISSOURI OZARKS. A
  FEW STRONG STORMS WILL BE POSSIBLE OVER CENTRAL MISSOURI INTO
  SOUTHEAST KANSAS. INSTABILITY IS EXPECTED TO REMAIN MODERATE TO
  STRONG THROUGH THE LATE EVENING...HOWEVER CONVERGENCE ALONG THE
  FRONT APPEARS TO BE FAIRLY WEAK WHICH WILL LIKELY LIMIT THE
  STRONGER STORMS TO LOCATIONS IN OVER CENTRAL MISSOURI. SUB
  SEVERE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
  THE STRONGER STORMS.

  OVERALL...THE BEST CHANCE OF STRONG STORMS WILL REMAIN NORTH OF
  A JOPLIN TO ROLLA LINE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS A
  FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE REGION. ISOLATED
  STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT THIS RISK IS
  CONDITIONAL BASED UPON THE AMOUNT OF DAYTIME INSTABILITY AND
  HEATING THAT WILL DEVELOP.

  THE COMBINED HEAT AND HUMIDITY WILL LEAD TO AFTERNOON HEAT
  INDEX VALUES IN THE MIDDLE TO UPPER 90S MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:50 PM CDTSevere Thunderstorm WarningSGFBenton24 min
Jun 16, 10:27 PM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory48 min
Jun 16, 10:55 PM CDTFlash Flood WarningSGFBenton5 hr
Jun 16, 11:10 PM CDTSpecial Weather StatementSGFDent50 min
Jun 17, 12:10 AM CDTSpecial Weather StatementSGFCedar50 min
Jun 17, 12:12 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
Jun 17, 12:30 AM CDTSpecial Weather StatementSGFTexas45 min
Jun 17, 12:48 AM CDTFlash Flood WarningSGFCedar, Hickory, St. Clair, Vernon6 hr
Jun 17, 1:08 AM CDTSpecial Weather StatementSGFSt. Clair37 min
Jun 17, 1:48 AM CDTSpecial Weather StatementSGFSt. Clair42 min
Jun 17, 7:10 AM CDTAreal Flood WarningSGFSt. Clair, Vernon5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.